The Perceptual Gap in the Impact of Chemotherapy- and Radiotherapy-Induced Nausea and Vomiting

TOP November 2015 Vol 8 No 4 - Supportive Care
Meg Barbor, MPH

The severity and impact of nausea and vomiting (NV) on patients undergoing chemotherapy and radiotherapy is greater than estimated by oncology physicians and nurses, according to research presented by Cheryl Vidall at the 2015 Multinational Association of Supportive Care in Cancer/International Society of Oral Oncology Annual Meeting on Supportive Care in Cancer.

Chemotherapy/radiotherapy-induced NV (CINV/RINV) is estimated to affect up to half of oncology patients, significantly impacting their quality of life. Nausea is reported more frequently by patients, but it has only recently been regarded as a distinct condition. Therefore, nausea incidence is often underestimated.

"I think we lump nausea together with emesis, but it is a distinct symptom and we should be managing it differently," said Ms Vidall, past president of the United Kingdom Oncology Nursing Society (UKONS) and head of nursing and governance at Alcura UK Limited. "Many patients report that once they get the physical feeling of being sick out of their systems they feel better, whereas nausea goes on and on."

Ms Vidall and her colleagues sought to investigate the incidence and impact that CINV/RINV have on patients' lives, to compare estimates of impact between patients and physicians/nurses to determine if there is a perceptual gap, and to identify current antiemetic practices and patient compliance.

Large European Survey Conducted

An online research survey of oncologists, oncology nurses, and patients was conducted across 5 European countries. A total of 947 respondents (375 oncologists, 186 oncology nurses, and 386 patients) participated in this survey. "Significant numbers of patients joined the survey, so obviously it is a problem patients wanted to tell us about," said Ms Vidall.

The incidence of nausea was greater than vomiting: 60% of patients reported nausea alone, 4% reported vomiting alone, and 14% reported NV. The incidence of NV was higher in the acute phase than in the delayed phase: 55% of patients reported nausea and 15% reported vomiting in the acute phase, whereas 37% and 6% reported delayed-phase nausea or vomiting, respectively. However, physicians and nurses estimated the incidence of patients' NV to be higher overall and to be comparable between the acute and delayed phases.

Perceptions Differed

Physicians and oncology nurses overestimated the incidence of mild/moderate CINV/RINV but underestimated its impact on patients' daily lives. No difference in perception was observed regarding the impact of severe CINV/RINV. "I think we've got it right in the severe groups, so we're learning lessons," Ms Vidall added.

Of the patients surveyed, 51% believed CINV had to be tolerated and did not report it. "If you ask patients what they expect from chemotherapy, they tell you 'you're going to go bald and you're going to get sick.' So a lot of them didn't actually report it because they thought it had to be endured as part of their treatment," she said.

Physicians and nurses estimated that around 60% of patients adhered to their antiemetic regimen at home, but only 38% of patients reported full compliance with prescribed guidelines when taking their medications. Primary factors for poor compliance included reluctance to add to their pill burden and fear that swallowing medications would induce NV.

Ms Vidall and her co-investigators did identify a perceptual gap between oncology physicians/nurses and patients in terms of the incidence and impact of CINV/RINV on daily life. Further, the lack of distinction between acute and delayed CINV/RINV by healthcare professionals could lead to its suboptimal management.

Reducing the pill burden and the need to swallow medication could improve poor patient compliance with antiemetic regimens. "Patients don't want to take more pills unless they absolutely have to," said Ms Vidall. "And when you're feeling sick, giving a patient a pill to swallow really is a hard pill to swallow."

Reference

Vidall C, Fernandez-Ortega P, Cortinovis D, et al. Impact and management of chemotherapy/radiotherapy- induced nausea and vomiting and the perceptual gap between oncologists/oncology nurses and patients: a cross-sectional multinational survey. Presented at: 2015 Multinational Association of Supportive Care in Cancer/International Society of Oral Oncology International Symposium on Supportive Care in Cancer; June 25-27, 2015; Copenhagen, Denmark. Abstract 11-01-O

Related Items
Updates on Immunotherapy in Advanced Melanoma
Meg Barbor, MPH
TOP - May 2018, Vol 11, No 1 published on May 1, 2018 in Melanoma, HOPA 2018 Highlights
Understanding Immunotherapy Late Adverse Effects in Cancer Survivors
Meg Barbor, MPH
TOP - May 2018, Vol 11, No 1 published on May 1, 2018 in Adverse Effects
Targeting FMS-Like Tyrosine Kinase 3 in the Management of Patients with FLT3-Positive Acute Myeloid Leukemia
Meg Barbor, MPH
TOP - May 2018, Vol 11, No 1 published on May 1, 2018 in HOPA 2018 Highlights, Leukemia
The Strengths and Pitfalls of PD-L1 as a Biomarker for Immunotherapy
Meg Barbor, MPH
TOP - May 2018, Vol 11, No 1 published on May 1, 2018 in HOPA 2018 Highlights
“Superhero” Navigators Convene at the 8th Annual Navigation & Survivorship Conference
Meg Barbor, MPH
TON - March 2018, Vol 11, No 1 published on March 9, 2018 in Conference Correspondent, AONN+ News
The Challenges of Oral Cancer Drugs Use and Side-Effects Management
Meg Barbor, MPH
TON - March 2018, Vol 11, No 1 published on March 9, 2018 in Side-Effects Management, Drug Updates & News, ESMO
Silent Patients Find Their Voices Through an Advocate’s Journey
Meg Barbor, MPH
TON - March 2018, Vol 11, No 1 published on March 9, 2018 in Patient Advocacy, Conference Correspondent, ESMO
Measuring Financial Well-Being in Cancer Survivorship
Meg Barbor, MPH
TON - March 2018, Vol 11, No 1 published on March 9, 2018 in Conference Correspondent, Survivorship
Supportive Care Updates from ASCO 2017 Highlighted at New Orleans Summer Cancer Meeting
Meg Barbor, MPH
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Supportive Care
Practice-Changing Results with Abiraterone plus Prednisone in Metastatic Hormone-Naïve Prostate Cancer
Meg Barbor, MPH
TON - November 2017, Vol 10, No 6 published on November 27, 2017 in Prostate Cancer
Last modified: February 11, 2016